Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 14, 2014, 3:43 PM PDT for Riverside County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2014, 3:43 PM PDT (22:43 UTC)
- Expired
- Sep 14, 2014, 4:45 PM PDT
- In force
- 62 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318 WUUS56 KSGX 142243 SVRSGX CAC065-142345- /O.NEW.KSGX.SV.W.0007.140914T2243Z-140914T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 343 PM PDT SUN SEP 14 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITY OF HEMET... * UNTIL 445 PM PDT * AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. THESE STORMS EXTENDED FROM NEAR SAGE TO THE LAKE HEMET AREA...AND THE STORMS WERE NEARLY STATIONARY. IF YOU ARE NEAR THESE STORMS...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3380 11668 3347 11659 3346 11708 3376 11739 TIME...MOT...LOC 2235Z 250DEG 1KT 3362 11684 $$ SMALL
2 follow-up statements
149 WWUS56 KSGX 142308 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 408 PM PDT SUN SEP 14 2014 CAC065-142345- /O.CON.KSGX.SV.W.0007.000000T0000Z-140914T2345Z/ RIVERSIDE CA- 408 PM PDT SUN SEP 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR WEST CENTRAL RIVERSIDE COUNTY... * AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. THE LARGEST STORMS WERE NEAR SAGE AND LAKE HEMET...AND THE STORMS WERE NEARLY STATIONARY. IF YOU ARE NEAR THESE STORMS...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3380 11668 3347 11659 3346 11708 3376 11739 TIME...MOT...LOC 2300Z 250DEG 1KT 3362 11683 $$ SMALL
273 WWUS56 KSGX 142343 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 443 PM PDT SUN SEP 14 2014 CAC065-142347- /O.EXP.KSGX.SV.W.0007.000000T0000Z-140914T2345Z/ RIVERSIDE CA- 443 PM PDT SUN SEP 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY WILL EXPIRE AT 445 PM PDT... THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY...SO THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. A WIND GUST OF 43 MPH WAS REPORTED AT SAGE...AND A GUST OF 29 MPH WAS REPORTED JUST EAST OF HEMET. A FEW ADDITIONAL...MAINLY WEAK...THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY EVENING IN THE AREA. LAT...LON 3380 11668 3347 11659 3346 11708 3376 11739 TIME...MOT...LOC 2337Z 250DEG 1KT 3362 11682 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:30 PM PDT, 13 minutes earlier.
Area forecast discussion, Sep 14, 3:30 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT SUN SEP 14 2014
.SYNOPSIS...
HOT WEATHER WILL CONTINUE THROUGH TUESDAY UNDER HIGH PRESSURE ALOFT
AND WEAK ONSHORE FLOW. SOME MOISTURE AND INSTABILITY WILL RESULT IN
A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH
TUESDAY...MAINLY OVER THE MOUNTAINS. MOISTURE ASSOCIATED WITH
HURRICANE ODILE WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY ALONG WITH COOLER BUT MORE HUMID WEATHER. A
FEW THUNDERSTORMS COULD LINGER INTO FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
CONVECTIVE TEMPERATURES HAVE BEEN EXCEEDED OVER THE INLAND EMPIRE SO
ISOLATED THUNDERSTORMS HAVE DEVELOPED. STRONG WIND GUSTS ARE
POSSIBLE.
THERE WAS A LOT OF CUMULUS OVER THE MOUNTAINS...WITH A FEW SHOWERS
DEVELOPING. NO LIGHTNING STRIKES HAVE YET BEEN RECORDED IN SOUTHERN
CALIFORNIA...BUT AN ISOLATED LIGHTNING STRIKE COULD OCCUR THROUGH
EARLY THIS EVENING. IT WAS ANOTHER HOT DAY TODAY WITH 107 IN SAN
PASQUAL VALLEY AND 106 IN ELSINORE SO FAR...AND 109 IN PALM DESERT.
NOT MUCH CHANGE WILL OCCUR THROUGH TUE WITH MODERATE AMOUNTS OF
MID-LEVEL MOISTURE...MAINLY BETWEEN 700 AND 500 MB AND SOME
INSTABILITY TO BRING SLIGHT CHANCES OF THUNDERSTORMS TO THE
MOUNTAINS EACH AFTERNOON...AND LOCALLY OVER THE ADJACENT DESERTS.
NOT MUCH CHANGE WILL OCCUR WITH HIGH TEMPS MONDAY AS THE ATMOSPHERIC
PROFILE WILL BE SIMILAR OR JUST VERY SLIGHTLY COOLING...THEN THERE
WILL BE A COUPLE DEGREES OF COOLING AS THE PROFILE COOLS SLIGHTLY
TUESDAY. THE MARINE LAYER STRATUS WILL MOSTLY BE ABSENT DUE TO THE
WEAK ONSHORE FLOW AND NEAR-SURFACE BASED INVERSION.
THE ELEPHANT IN THE ROOM IS HURRICANE ODILE WHICH IS NOW AT 21N/109W
AND MOVING TO THE NORTHWEST ABOUT 14 MPH. PEAK SUSTAINED WINDS ARE
AROUND 125 MPH. THE OFFICIAL NHC TRACK FORECAST IS A BIT TO THE
RIGHT VERSUS BEFORE...WITH A TRACK RATHER CLOSE TO THE BAJA PACIFIC
COAST. LARGE MOISTURE INCREASES WILL STILL OCCUR WED WITH PRECIP
WATER MOSTLY BETWEEN ABOUT 1.75 AND 2.00 INCHES AT THE COAST AND IN
THE DESERTS...INCLUDING MOISTENING OF THE LAYERS BELOW 700
MB...THOUGH THIS IS SLIGHTLY LESS THAN WHAT WAS INDICATED SATURDAY.
THIS WILL BE STILL IDEAL FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS...ESPECIALLY IF WE MANAGE TO AVOID TOO MANY DEBRIS
CLOUDS AS THE PROFILES INDICATE RELATIVELY DRY AIR ABOVE 500 MB.
DYNAMICS WILL DETERMINE WHETHER OR NOT ANY COASTAL THUNDERSTORMS
WILL OCCUR...BUT SOME THUNDERSTORMS COULD FORM IN THE
VALLEYS...INCLUDING THE ELSINORE CONVERGENCE ZONE. FLASH FLOODING
WILL BE POSSIBLE WED AND ALSO THU. THE MODELS HAVE THE REMNANT LOW
MOVING INLAND ACROSS NORTHERN BAJA AND INTO SW ARIZONA LATE
THU/FRI...BUT WITH A LIKELY CLOSED LOW FORMING OFF THE SOUTHERN
CALIFORNIA COAST...SOME OF THE MOISTURE COULD BE SHIFTED WEST FRI
AND OVER THE WEEKEND. WE HAVE SLIGHT CHANCES OF THUNDERSTORMS IN THE
MTNS/DESERTS FOR FRIDAY...AND DEPENDING ON MODEL SOLUTIONS IN THE
NEXT DAY OR SO...WE MAY NEED TO ADD SLIGHT CHANCES OVER THE WEEKEND.
&&
.AVIATION...
142030Z...COAST/VALLEYS...SKC WITH UNRESTRICTED VIS THROUGH THIS
EVENING. A FEW LOW CLOUDS WITH BASES 500-900 FT MSL ARE POSSIBLE
OVER THE COASTAL WATERS AND ALONG THE IMMEDIATE COAST FROM 11-15Z
MONDAY...PARTICULARLY ALONG PORTIONS OF THE SAN DIEGO COUNTY COAST.
THE PROBABILITY OF CEILINGS OCCURRING AT ANY OF THE COASTAL AIRPORTS
THROUGH MONDAY MORNING IS LOW...BUT TEMPORARY VIS REDUCTIONS DOWN TO
5 SM MAY OCCUR AT SAN AND CRQ BETWEEN 11Z TO 15Z. AFTER 15Z SKC WITH
UNRESTRICTED VIS WILL PREVAIL FOR THE REMAINDER OF THE DAY ON MONDAY.
MTNS/DESERTS...SCT CB OVER THE MOUNTAINS AOA 10000 FT MSL THIS
AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE
MOUNTAIN PEAKS THIS AFTERNOON. ANY STORMS WILL DISSIPATE RAPIDLY
AFTER 01Z. ISOLATED THUNDERSTORMS AND CB AOA 9000 WILL RETURN TO THE
MOUNTIANS AFTER AFTER 18Z MONDAY.
&&
.MARINE...
130 PM...NO SIGNIFICANT MARINE WEATHER EXPECTED THROUGH TUESDAY.
ISOLATED SHOWERS WITH A FEW LIGHTNING STRIKES MAY OCCUR OVER THE
COASTAL WATERS ON WEDNESDAY.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HEAT ADVISORY UNTIL 7 PM PDT TUESDAY FOR THE ORANGE COUNTY
COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC...MAXWELL
AVIATION/MARINE...BA
UPDATE...JADNearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.